Indiana, 2003

Tornadoes and Hail in Indiana, July 21, 2003

July 21, 2003 · NWS IND · 43 events in 33 counties and zones

On the morning of Monday, July 21, 2003, a large derecho moved across most of central Indiana. This event began around 4:00 am EST across the NWS Indianapolis Northwestern CWA and moved Southeast over the next 2 hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
5
Property damage
$10,000
Crop damage
$5,000
Events
43

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

On the morning of Monday, July 21, 2003, a large derecho moved across most of central Indiana. This event began around 4:00 am EST across the NWS Indianapolis Northwestern CWA and moved Southeast over the next 2 hours. Numerous Severe Thunderstorm Warnings were issued based on inbound radar velocities near 90 knots. Numerous wind damage reports to homes, business and trees were uncovered throughout the daylight hours. Over 100 trees were toppled in at McCormick State Park in Owen County injurying 5. There were also 2 brief F0 tornado touchdowns. One tornado was reported in Boone County near the northern apex of the bow. This tornado was later confirmed to be an F0 causing some property and tree damage. Another F0 was confirmed during an NWS storm survey on the south side of Lafayette. Numerous trees were snapped, and a set of bleachers were lifted to mid-field of a High School football field.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 21, 1:30 AM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 21, 1:30 AM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
130 AM EST MON JUL 21 2003

MAIN CHALLENGE THIS FCST WL BE SVR WX AND TIMING/CVRG OF TRWS THE
NEXT FEW PERIODS AS MODELS (ESP THE ETA) ARE NOW SLOWING UP FROPA.
LATEST SFC ANLYS HAD THE FNT FM LK SP SW THROUGH XTRM NWRN IL AND
INTO NRN MO AND FINALLY SCNTRL KS. KIND-88D WAS SHOWING PRETTY
INTENSE TRW ACTIVITY MOVING SE ACRS THE IWX FA WHERE THERE WAS A TRW
WATCH UNTIL 5 AM EST. UA PATTERN WAS SHOWING AN UPR LOW ACRS ERN
CANADA WITH A TROF EXTENDING SW THROUGH THE UPR MIDWEST. SIG S/W WAS
ROUNDING THE BASE OF THE TROF ACRS NRN WI WITH ANOTHER SOMEWHAT
WEAKER S/W FM SRN WI TO NRN MO.

MODELS ARE NOW APART ON FROPA WHICH THE ETA BRINGS TO ABOUT A
FWA-LAF LINE AROUND 00Z TUE AND TO THE OH RVR BY 12Z TUE.
MEANWHILE...THE GFS AND NGM ARE FM 6-12 HRS FASTER. LOOKING AT 06Z
SFC PROGS...GFS WAS OVERDEVELOPING A WV ALONG THE FNT ACRS WCNTRL
IL. THE GFS CONTS THIS TREND AND EVEN TAKES IT DOWN TO 999 MB AS IT
MOVES IT ACRS NRN INDIANA THIS MRNG. ETA HOLDS ON TO THE WEAKER
CURRENT SETUP WITH BROAD AREA OF SFC LOW PRES FM LK SP ACRS LWR MI
TO LK ONT AND THUS A SLOWER FROPA. BASED ON CURRENT TRENDS...FAVOR
SLOWER ETA WHICH IN TURN FAVORS HIGHER MET/FWC LIKELY POPS TODAY AND
TNGT. ETA CAPES RUN FM AROUND 2500 NW-3500 SE LATE THIS AFT. ETA
INITIALIZED WELL WITH INSTABILITY FIELD BASED ON LAMP CAPES. CURRENT
30KT LOW LVL JET SHIFTS TO THE OH RVR THIS MRNG...HOWEVER ENERGY
DIVING SE ON THE BACK SIDE OF THE UPR TROF ALLOWS UPR JET TO DROP
DOWN ACRS THE FA TODAY. IN FACT...95 KT H250 JET STREAK MOVES ACRS
NCNTRL KY EARLY TUE AFT WHICH SHOULD HELP KEEP SOME STG STORMS
AROUND INTO TUE ESP ACRS SRN FA. WITH UPR TROF STILL TO THE W ON TUE
PROVIDING NICE W-E UVM FIELD ACRS THE FA AND DEEP MOIST
LINGERING...WL KEEP GOOD CHC POPS N AND LIKELY POPS S ON TUE.

MOS TEMPS VERY CLOSE ESP CONSIDERING FRONTAL PLACEMENT ISSUES.
SO...PLAN ON STICKING CLOSE TO GUIDANCE.

.IND...NONE.

KOCH
Hazardous weather outlook, Jul 21, 2:27 AM EST, 1 hour 33 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-221100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
227 AM EST MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS CENTRAL INDIANA TODAY. ONE AREA OF
STORMS WILL MOVE ACROSS BEFORE DAYBREAK IN THE LAFAYETTE AND TERRE
HAUTE AREAS AND SHORTLY AFTER DAYBREAK ACROSS INDIANAPOLIS AND
EASTWARD. DAMAGING WINDS WILL BE THE MAIN THREAT...ALTHOUGH LARGE
HAIL AND ISOLATED TORNADOES ARE POSSIBLE. MORE ACTIVITY WILL BE
LIKELY ESPECIALLY THIS AFTERNOON AND TONIGHT WITH DAMAGING
WINDS...LARGE HAIL AND ISOLATED TORNADOES AGAIN POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH WEDNESDAY AND
AGAIN ON SATURDAY AND SUNDAY. SEVERE WEATHER DOESNT APPEAR LIKELY
AS OF NOW...HOWEVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVIVATION IS LIKELY TODAY AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL...

HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)

KOCH

The radar

The Indianapolis radar (KIND), 120 km away, was scanning. The volume nearest the first event began at 09:01 UTC.

Open the radar archive at this moment

Event by event

40 thunderstorm wind, 2 tornado, 1 hail. Local standard time, as filed.

Tornado, Tippecanoe

When
July 21, 4:00 AM EST to 4:02 AM EST
Where
Tippecanoe County, Lafayette
Rating
F0
Path length
0.5 mi
Path width
50 yd
Reported by
NWS STORM SURVEY
Coordinates
40.200, -87.533

Brief F0 tornado touchdown on the side south of Lafayette. Numerous trees were snapped, and a set of bleachers were lifted to mid-field of a High School football field.

Thunderstorm Wind, Warren

When
July 21, 4:00 AM EST
Where
Warren County, State Line
Measured
60 kt (69 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
40.017, -87.483

Thunderstorm Wind, Tippecanoe

When
July 21, 4:10 AM EST
Where
Tippecanoe County, West Lafayette
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.250, -86.517

Thunderstorm Wind, Montgomery

When
July 21, 4:20 AM EST
Where
Montgomery County, Crawfordsville
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.767, -86.533

Thunderstorm Wind, Fountain

When
July 21, 4:21 AM EST to 4:30 AM EST
Where
Fountain County, Attica
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.533, -87.117

Thunderstorm Wind, Fountain

When
July 21, 4:25 AM EST
Where
Fountain County, Covington
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.767, -87.233

Thunderstorm Wind, Fountain

When
July 21, 4:25 AM EST
Where
Fountain County, Veedersburg
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.283, -86.717

Thunderstorm Wind, Boone

When
July 21, 4:30 AM EST
Where
Boone County, 1 mi W of Advance
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.467, -86.667

Thunderstorm Wind, Howard

When
July 21, 4:35 AM EST
Where
Howard County, Russiaville
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.733, -86.217

Thunderstorm Wind, Putnam

When
July 21, 4:40 AM EST
Where
Putnam County, Greencastle
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.050, -86.017

Thunderstorm Wind, Vigo

When
July 21, 4:50 AM EST
Where
Vigo County, Terre Haute
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.667, -86.133

Thunderstorm Wind, Vermillion

When
July 21, 4:55 AM EST
Where
Vermillion County, 10 mi NNW of Newport
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.667, -86.067

Tornado, Boone

When
July 21, 5:00 AM EST to 5:05 AM EST
Where
Boone County, 1 mi E of Waugh
Rating
F0
Path length
2.5 mi
Path width
50 yd
Property damage
$10,000
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
40.000, -85.250

Brief tornado touched down in Boone County Monday morning. There was a narrow swath of damage stretching to near County Roads 1100 and 1200 East. Just across 900 East from the corn damage...a swath of tree and barn damage...roughly 50 to 75 yards wide...was found. The tornado continued down 300 North with minor damage near a cemetery and more extensive tree damage near a home just east of the cemetery. A barn was shifted off of its foundation and a tree was blown onto a house further east.

Thunderstorm Wind, Clinton

When
July 21, 5:00 AM EST
Where
Clinton County, 2 mi S of Frankfort
Measured
60 kt (69 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.767, -86.400

Thunderstorm Wind, Hendricks

When
July 21, 5:00 AM EST
Where
Hendricks County, Danville
Measured
54 kt (62 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.617, -86.117

Thunderstorm Wind, Clay

When
July 21, 5:00 AM EST
Where
Clay County, Brazil
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.617, -86.367

Thunderstorm Wind, Parke

When
July 21, 5:00 AM EST
Where
Parke County, Rockville
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.517, -85.783

Thunderstorm Wind, Owen

When
July 21, 5:00 AM EST
Where
Owen County, 3 mi E of Spencer
Measured
55 kt (63 mph) estimated gust
Injuries
5 direct, 0 indirect
Reported by
LAW ENFORCEMENT
Coordinates
38.967, -85.900

Over 100 trees were toppled at McCormick Creek State Park injuring 5.

Thunderstorm Wind, Carroll

When
July 21, 5:00 AM EST
Where
Carroll County, 8 mi S of Delphi
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.050, -85.133

Thunderstorm Wind, Marion

When
July 21, 5:10 AM EST
Where
Marion County, 5 mi SW of Indianapolis
Measured
55 kt (63 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.217, -85.833

Billboard blown down along I-465

Thunderstorm Wind, Hamilton

When
July 21, 5:15 AM EST
Where
Hamilton County, Noblesville
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.700, -85.450

Thunderstorm Wind, Marion

When
July 21, 5:15 AM EST
Where
Marion County, Homecroft
Measured
55 kt (63 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
38.867, -86.483

10" diameter trees blown down onto houses and RVs

Thunderstorm Wind, Marion

When
July 21, 5:20 AM EST to 5:22 AM EST
Where
Marion County, 3 mi E of Southport
Measured
55 kt (63 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.233, -85.333

Large trees and stoplights broken

Thunderstorm Wind, Hendricks

When
July 21, 5:20 AM EST
Where
Hendricks County, 5 mi N of Plainfield
Measured
55 kt (63 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.883, -85.333

Thunderstorm Wind, Johnson

When
July 21, 5:20 AM EST
Where
Johnson County, Greenwood
Measured
50 kt (58 mph) measured gust
Reported by
AMATEUR RADIO
Coordinates
40.067, -86.267

Thunderstorm Wind, Morgan

When
July 21, 5:20 AM EST
Where
Morgan County, Mooresville
Measured
55 kt (63 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
40.417, -86.867

Thunderstorm Wind, Marion

When
July 21, 5:25 AM EST
Where
Marion County, Indianapolis
Measured
55 kt (63 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
40.450, -86.900

Thunderstorm Wind, Madison

When
July 21, 5:30 AM EST
Where
Madison County, Frankton
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.033, -86.900

Trees down

Thunderstorm Wind, Hancock

When
July 21, 5:40 AM EST
Where
Hancock County, Greenfield
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.300, -87.250

Thunderstorm Wind, Monroe

When
July 21, 5:45 AM EST
Where
Monroe County, Bloomington
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.133, -87.400

Thunderstorm Wind, Decatur

When
July 21, 5:45 AM EST
Where
Decatur County, 6 mi NE of Greensburg
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.117, -87.267

Thunderstorm Wind, Delaware

When
July 21, 5:53 AM EST
Where
Delaware County, Muncie
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.000, -86.633

Thunderstorm Wind, Shelby

When
July 21, 5:55 AM EST
Where
Shelby County, 8 mi N of Shelbyville
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.417, -86.267

Thunderstorm Wind, Brown

When
July 21, 5:55 AM EST
Where
Brown County, Nashville
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.650, -86.867

Thunderstorm Wind, Henry

When
July 21, 5:55 AM EST
Where
Henry County, Mooreland
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.467, -87.400

Thunderstorm Wind, Shelby

When
July 21, 5:59 AM EST
Where
Shelby County, Shelbyville
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.783, -86.150

Thunderstorm Wind, Jackson

When
July 21, 6:00 AM EST
Where
Jackson County, Seymour
Measured
55 kt (63 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
40.217, -85.767

Thunderstorm Wind, Randolph

When
July 21, 6:00 AM EST
Where
Randolph County, Modoc
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.783, -85.783

Thunderstorm Wind, Bartholomew

When
July 21, 6:00 AM EST
Where
Bartholomew County, Columbus
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.167, -86.517

Thunderstorm Wind, Rush

When
July 21, 6:00 AM EST
Where
Rush County, 6 mi N of Rushville
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.400, -85.400

Thunderstorm Wind, Lawrence

When
July 21, 6:15 AM EST
Where
Lawrence County, Bedford
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.183, -85.400

Thunderstorm Wind, Jennings

When
July 21, 6:30 AM EST
Where
Jennings County, 23 mi NE of North Vernon
Measured
55 kt (63 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.633, -85.783

Hail, Henry

When
July 21, 10:30 AM EST
Where
Henry County, 3 mi SE of New Castle
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.200, -86.250

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyThe tornado archive for Indiana, 2003Warnings in Indiana, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373493, 5376641, 5376642, 5376643, 5376686, 5376687, 5376688, 5376689, 5376690, 5376691, 5376692, 5376693, 5373492, 5376694, 5376695, 5376696, 5376697, 5376698, 5376699, 5376700, 5376701, 5376702, 5376703, 5376704, 5376705, 5376706, 5376244, 5376245, 5376246, 5376247, 5376248, 5376249, 5376250, 5376251, 5376252, 5373484, 5373485, 5373486, 5373487, 5373488, and more.